Translator Disclaimer
March, 1986 Optimal Properties of the Bechhofer-Kulkarni Bernoulli Selection Procedure
Radhika V. Kulkarni, Christopher Jennison
Ann. Statist. 14(1): 298-314 (March, 1986). DOI: 10.1214/aos/1176349857

Abstract

In a recent article Bechhofer and Kulkarni proposed a class of closed adaptive sequential procedures for selecting that one of $k \geq 2$ Bernoulli populations with the largest single-trial success probability. These sequential procedures which take no more than $n$ observations from any one of the $k$ populations achieve the same probability of a correct selection as does a single-stage procedure which takes exactly $n$ observations from every one of the $k$ populations. In addition, they often require substantially less than a total of $kn$ observations to terminate sampling. Amongst other problems, Bechhofer and Kulkarni considered the problem of devising a procedure within this class which minimizes the expected total number of observations to terminate sampling. For their proposed procedure they cited several optimality properties for the case $k = 2$ and conjectured additional optimality properties for the case $k \geq 3$. In this article we use a new method of proof to establish stronger results than those cited by Bechhofer and Kulkarni for the case $k = 2$, and prove stronger results than those conjectured for $k \geq 3$. We also describe a new procedure for $k \geq 3$ and prove that it minimizes the expected total number of observations to terminate sampling when all of the success probabilities are small.

Citation

Download Citation

Radhika V. Kulkarni. Christopher Jennison. "Optimal Properties of the Bechhofer-Kulkarni Bernoulli Selection Procedure." Ann. Statist. 14 (1) 298 - 314, March, 1986. https://doi.org/10.1214/aos/1176349857

Information

Published: March, 1986
First available in Project Euclid: 12 April 2007

zbMATH: 0611.62020
MathSciNet: MR829570
Digital Object Identifier: 10.1214/aos/1176349857

Subjects:
Primary: 62F07
Secondary: 62L05

Rights: Copyright © 1986 Institute of Mathematical Statistics

JOURNAL ARTICLE
17 PAGES


SHARE
Vol.14 • No. 1 • March, 1986
Back to Top